Alert archive / New Mexico / Red Flag Warnings in 2017

Red Flag Warning 17, NWS Albuquerque, NM

April 7, 201712 counties in New Mexico

NWS Albuquerque, NM issued this red flag warning at Apr 7, 2017, 6:15 AM MDT for 12 counties in New Mexico. It took effect at Apr 8, 2017, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 7, 2017, 6:15 AM MDT (12:15 UTC)
In effect from
Apr 8, 2017, 12:00 PM MDT
Expired
Apr 8, 2017, 7:00 PM MDT
In force
7 hr
Issued by
NWS Albuquerque, NM

Counties Bernalillo County, NM, Catron County, NM, Cibola County, NM, Harding County, NM, McKinley County, NM, Rio Arriba County, NM, San Juan County, NM, San Miguel County, NM, Sandoval County, NM, Socorro County, NM, Union County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 34 km from the middle of the area, began a volume at 12:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 0.3 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2017-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2017-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3060 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

786 
WWUS85 KABQ 071215
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
615 AM MDT Fri Apr 7 2017

...RED FLAG WARNING IN EFFECT SATURDAY AFTERNOON AND EARLY 
EVENING FOR MUCH OF THE AREA DUE TO STRONG WINDS AND LOW 
HUMIDITY...

...FIRE WEATHER WATCH IN EFFECT FOR EASTERN AREAS SUNDAY LATE 
MORNING THROUGH EARLY EVENING DUE TO STRONG WINDS AND LOW 
HUMIDITY...

.An upper level disturbance will cross New Mexico this weekend 
producing increasing winds as well as a dry and unstable 
atmosphere. This will lead to widespread critical fire weather
conditions Saturday and across all of eastern NM Sunday. 

NMZ103-104-107-108-081300-
/O.UPG.KABQ.FW.A.0017.170408T1900Z-170409T0100Z/
/O.NEW.KABQ.FW.W.0017.170408T1900Z-170409T0100Z/
/O.NEW.KABQ.FW.A.0018.170409T1700Z-170410T0100Z/
Northeast Highlands-Northeast Plains-
Sandia...Manzano and Gallinas Mountains-East Central Plains-
615 AM MDT Fri Apr 7 2017

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM MDT SATURDAY...

...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from 1 PM to 7 PM MDT Saturday. A
Fire Weather Watch has also been issued. This Fire Weather Watch
is in effect from Sunday morning through Sunday evening. 

* AREA AND TIMING...All of northern and central New Mexico except
  the North Central Mountains Saturday afternoon through early
  evening. All of eastern NM late Sunday morning through early
  evening. 

* 20 FOOT WINDS...Southwest increasing to 20 to 35 mph with gusts
  of 40 to 50 mph Saturday. West 25 to 35 mph with gusts up to 50
  mph Sunday. 

* RELATIVE HUMIDITY...Lowering to 7 to 15 percent both days.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

Please advise the appropriate officials or fire crews in the
field of this Fire Weather Watch.

&&

$$

NMZ101-105-106-109-081300-
/O.UPG.KABQ.FW.A.0017.170408T1900Z-170409T0100Z/
/O.NEW.KABQ.FW.W.0017.170408T1900Z-170409T0100Z/
Northwest Plateau-Northwest Highlands-Middle Rio Grande Valley-
West Central Highlands-
615 AM MDT Fri Apr 7 2017

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM MDT SATURDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from 1 PM to 7 PM MDT Saturday. The
Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...Western and much of central New Mexico 
  Saturday afternoon through early evening. 

* 20 FOOT WINDS...Southwest increasing to 20 to 35 mph with gusts
  of 40 to 50 mph. 

* RELATIVE HUMIDITY...Lowering to 7 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

40
2 follow-up statements
810 
WWUS85 KABQ 081036
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
436 AM MDT Sat Apr 8 2017

...RED FLAG WARNING TODAY FROM NOON UNTIL 7 PM MDT FOR ALL ZONES
EXCEPT THE NORTH CENTRAL MOUNTAINS DUE TO STRONG WIND AND LOW 
HUMIDITY...

...RED FLAG WARNING SUNDAY FROM LATE MORNING THROUGH EARLY 
EVENING ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN DUE TO 
STRONG WIND AND LOW HUMIDITY...

.An upper level trough passing north of New Mexico will steer the
jet stream overhead with strong southwest winds today, and strong
west winds on Sunday. Critically low humidities, above normal
temperatures, strong atmospheric mixing and widespread Haines of 
6 will result in critical fire weather conditions across all but
the north central mountains today. A Pacific cold front tonight
will cause temperatures to trend downward Sunday, and winds will
weaken in the west, but temperatures and winds will remain high
enough for another round of critical fire weather conditions along
and east of the central mountain chain.

NMZ103-104-107-108-090100-
/O.UPG.KABQ.FW.A.0018.170409T1700Z-170410T0100Z/
/O.NEW.KABQ.FW.W.0018.170409T1700Z-170410T0200Z/
/O.EXT.KABQ.FW.W.0017.170408T1800Z-170409T0100Z/
Northeast Highlands-Northeast Plains-
Sandia...Manzano and Gallinas Mountains-East Central Plains-
436 AM MDT Sat Apr 8 2017

...RED FLAG WARNING NOW IN EFFECT FROM NOON TODAY TO 7 PM MDT
THIS EVENING...
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT SUNDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon to 7 PM MDT today.

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from 11 AM to 8 PM MDT Sunday. The
Fire Weather Watch is no longer in effect.  

* AREA AND TIMING...Eastern Plains, Northeast Highlands, and the 
  Sandia/Manzano and Gallinas Mountains mainly during the 
  afternoon until sunset. The strongest winds and most critical 
  conditions will occur during the mid to late afternoon today, 
  and from mid day through late afternoon on Sunday.

* 20 FOOT WINDS...Southwest 20 to 30 mph with gusts up to 45 mph
  today. West 20 to 35 mph with gusts up to 50 mph Sunday.

* RELATIVE HUMIDITY...Lowering between 7 and 15 percent both days
  with locally higher amounts in the Sangre de Cristo Mountains 
  above 7500 feet. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

NMZ101-105-106-109-090100-
/O.EXT.KABQ.FW.W.0017.170408T1800Z-170409T0100Z/
Northwest Plateau-Northwest Highlands-Middle Rio Grande Valley-
West Central Highlands-
436 AM MDT Sat Apr 8 2017

...RED FLAG WARNING NOW IN EFFECT FROM NOON TODAY TO 7 PM MDT
THIS EVENING...

* AREA AND TIMING...Northwest Plateau, Northwest and West Central
  Highlands, and the Middle Rio Grande Valley. The most critical
  fire weather conditions will be during the mid to late
  afternoon, when winds will be strongest.

* 20 FOOT WINDS...Southwest 20 to 35 mph with gusts of 40 to 50 
  mph. 

* RELATIVE HUMIDITY...Lowering between 7 and 15 percent with
  locally higher amounts above 7500 feet in the Chuska Mountains.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

44
874 
WWUS85 KABQ 090054
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
654 PM MDT Sat Apr 8 2017

...RED FLAG WARNING SUNDAY FROM LATE MORNING THROUGH EARLY 
EVENING ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN DUE TO STRONG
WIND AND LOW HUMIDITY...

.An upper level trough passing north of New Mexico will keep strong
west winds over eastern portions of the state on Sunday. In
addition, critically low humidities, above normal temperatures, 
strong atmospheric mixing and atmospheric instability will result 
in critical fire weather conditions across eastern New Mexico 
Sunday.

NMZ103-104-107-108-091300-
/O.EXP.KABQ.FW.W.0017.000000T0000Z-170409T0100Z/
/O.CON.KABQ.FW.W.0018.170409T1700Z-170410T0200Z/
Northeast Highlands-Northeast Plains-
Sandia...Manzano and Gallinas Mountains-East Central Plains-
654 PM MDT Sat Apr 8 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MDT
SUNDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from 11 AM to 8 PM MDT Sunday. 

* AREA AND TIMING...Eastern Plains, Northeast Highlands, and the
  Sandia/Manzano and Gallinas Mountains developing late Sunday
  morning, and persisting until the early evening.

* 20 FOOT WINDS...West 20 to 35 mph with gusts up to 50 mph 
  Sunday. 

* RELATIVE HUMIDITY...Lowering to 7 to 15 percent in the late 
  afternoon, especially on the plains lower than 5000 feet.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

NMZ101-105-106-109-090200-
/O.EXP.KABQ.FW.W.0017.000000T0000Z-170409T0100Z/
Northwest Plateau-Northwest Highlands-Middle Rio Grande Valley-
West Central Highlands-
654 PM MDT Sat Apr 8 2017

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING...

Winds will continue to subside, and as temperatures cool the
critical fire weather conditions will wane.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Apr 7, 5:28 AM MDT, 47 minutes earlier.

Area forecast discussion, Apr 7, 5:28 AM MDT, 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
528 AM MDT Fri Apr 7 2017

.AVIATION...
12Z TAF CYCLE
VFR the next 24 hrs under patchy high cloud cover. Southwest breezes
will develop this afternoon across east central and northeast areas
as a lee side trough forms. Mountain top and northeast NM winds will
increase tonight. 40

&&

.PREV DISCUSSION...252 AM MDT Fri Apr 7 2017...
.SYNOPSIS...
Another beautiful day is in store with high temperatures 5 to 15
degrees above normal. Winds will pick up on Saturday and remain
strong across the east on Sunday. Gusts near 40 to 50 mph will be
possible. Critical fire weather conditions will also return nearly
areawide on Saturday and across the east on Sunday as humidities
will be quite low. A Pacific front will also cool temperatures for
Sunday and Monday. Thunderstorms will return to the forecast Tuesday
afternoon through the remainder of the week mainly for areas along
and east of the central mountain chain.

&&

.DISCUSSION...
Not much change in the forecast for today. Still looking for above
normal highs and locally breezy conditions to develop this
afternoon.

The upper high will shift east on Saturday and a broad trough will
move over the intermountain west. 7H winds of 30 to 40kt will
overspread NM and it's now looking more likely that Saturday will
have widespread breezy to windy conditions, with some areas
potentially needing a wind advisory. It will also remain quite warm
with highs averaging 5 to 15 degrees above normal once again.
However, a Pacific cold front will slide from west to east across NM
Saturday night and early Sunday. It once looked like there could be
some precip along/behind the front across the northwest, but now it
looks like very little, if any, precipitation will fall and have
reduced PoPs further. Sunday should be cooler behind the front with
much of northwest NM below normal. Though the jet will be exiting
eastern NM in the morning, it still looks like there will be breezy
to windy conditions across the plains, especially earlier in the
day. Downsloping will help keep temperatures above normal across the
plains, but they too will decrease some thanks to cold air advection.

Dry air will again filter in behind the front, so Sunday
night/Monday morning should again be quite cool. Portions of the Rio
Grande Valley, particularly the Santa Fe metro and perhaps the ABQ
Valley could drop below freezing.

Monday will be the transition day with temps within 5 degrees of
normal. By Tuesday, return flow will be in full swing and Gulf
moisture is expected to quickly advect into eastern NM. As a weak
upper trough organizes and slowly shifts east, could see
thunderstorms develop late Tuesday along and east of the central mtn
chain. However, the trough axis does not cross NM until Wednesday,
thus the better chance for thunderstorms may be Wednesday as the
dryline sharpens across the east.  This dryline will slosh back and
forth diurnally through the remainder of the week with daily rounds
of thunderstorms possible. Could even see the moisture shift
westward through the gaps of the central mtn chain Thursday night.
Strong or severe storms are not out of the question each day.

34

&&

.FIRE WEATHER...
...WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS SATURDAY AND ACROSS
THE EAST SUNDAY...

Ridge of high pressure aloft is centered over NM this morning and
will slowly shift east during the day and tonight as a trough of low
pressure reaches the west coast. A lee side trough will develop
today producing some breezy conditions across the northeast and east
central highlands this afternoon. These downslope winds will help
generate much warmer temperatures in these areas, while a good deal
of sunshine and strengthening ridge boosts highs everywhere. Highs
will be 5 to 15 degrees above normal. Minimum relative humidities
will be mostly 10 to 20 percent, except 20s to 30s in the north
central mountains. A few hours of critical fire weather conditions
will be reached in a relatively small area in the northeast, focused
in San Miguel and Harding Counties. Winds across the high terrain
will increase tonight as well high clouds. keeping low temperatures
above normal and RH recoveries mostly fair.

The warm, windy and dry conditions will peak on Saturday, especially
across the west. It now appears Saturday will be the most widespread
critical fire weather day, with all but the north central mountains
reaching red flag warning criteria. Highs will again be above to
well above normal while min RH's drop to 7 to 15 percent except in
the northern mountains. Haines indices will be high over a vast
majority of the area. Thus, we will upgrade the current Fire Weather
Watch to a Red Flag Warning Saturday afternoon into early evening.
Rain and and snow showers will be sparse and confined to the
northern mountains, focusing mostly on the San Juan Mountains.

The upper level trough will cross NM Sunday producing some strong
winds in the east. Highs will be lower in the east but still above
normal, while surface dewpoints, thus RH's, plummet and the
atmosphere remains unstable with moderate to high Haines values. We
will issue a Fire Weather Watch for the four eastern zones from
Sunday late morning to early evening. High temperatures will drop
sharply in the west and central areas Sunday with winds diminishing
throughout the day. This will preclude widespread fire weather
conditions, although spotty areas could develop in the Middle Rio
Grande Valley.

Winds will slow down Monday while high temperatures bottom out near
to below normal areawide. While min RH's will be mostly below 15
percent and Haines values will be moderate to high, we do not expect
any critical fire weather conditions developing as winds will not be
strong enough.

The GFS and ECMWF continue to produce a burst of higher dewpoints
Tuesday through Wednesday, with the more moist air hanging around
through the end of the week. The developing dryline will activate
Tuesday evening with a round a showers and thunderstorms from the
central mountains to the TX border through the day Wednesday. At
least isolated convection will continue Thursday and Friday east of
the central mountain chain. Highs will be near to above normal
areawide but minimum humidities will be in the 20s and 30s,
dampening any critical fire weather concerns.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 1 PM to 7 PM MDT Saturday for the following
zones... NMZ101-103>109.

Fire Weather Watch from Sunday morning through Sunday evening for
the following zones... NMZ103-104-107-108.

&&
Hazardous weather outlook, Apr 7, 2:54 AM MDT, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
254 AM MDT Fri Apr 7 2017

NMZ501>540-081100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
254 AM MDT Fri Apr 7 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

All areas except the north central mountains are expected to see
critical fire weather conditions on Saturday due to strong winds and
low humidity. Critical fire weather conditions will return on Sunday
for areas along and east of the central mountain chain. Wind gusts
between 40 and 50 mph will be possible each day.

Thunderstorms will return to at least eastern NM late Tuesday through
the remainder of the week. A few strong to severe storms will be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 6:15 AM MDTFire Weather WatchABQHarding, San Miguel, Union22 hr

Nearby

Red Flag Warnings in New Mexico, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.